Radiation dermatitis

Author: Anoma Ranaweera, Medical Writer, Auckland, New Zealand, 2012.


What is radiation dermatitis?

Radiation dermatitis is a side effect of external beam ionizing radiation. It is also called radiodermatitis, x-ray dermatitis, radiation skin damage or a radiation burn.

Most commonly, radiation-induced dermatitis is caused by radiotherapy for underlying malignancies. It may also rarely result from exposure to radiation during interventional procedures such as coronary angiography, embolization procedures, and indwelling catheter placements.

Irradiation of the skin leads to a complex pattern of direct tissue injury involving damage to cells of the epidermis and endothelial cells within the walls of blood vessels, and inflammatory cell recruitment.

Clinical features of radiation dermatitis

Radiation dermatitis generally manifests within a few days to weeks after the start of radiotherapy. Its onset varies depending on the radiation dose intensity and the normal tissue sensitivity of individuals. It is confined to areas of skin that have been irradiated, and the skin changes are sharply demarcated.

Radiation-induced dermatitis can be classified as acute or chronic.

Acute radiation dermatitis

Acute radiation dermatitis occurs within 90 days of exposure to radiation. The patient may have skin changes ranging from faint erythema (reddening) and desquamation (peeling skin) to skin necrosis (death of skin cells) and ulceration, depending on the severity of the reaction.

The National Cancer Institute (USA) has developed a 4 stage criteria for the classification of acute radiation dermatitis:

  • Grade 1 – Faint erythema or desquamation.
  • Grade 2 – Moderate to brisk erythema or patchy, moist desquamation confined to skin folds and creases. Moderate swelling.
  • Grade 3 – Confluent, moist desquamation greater than 1.5 cm diameter, which is not confined to the skin folds. Pitting oedema (severe swelling).
  • Grade 4 – Skin necrosis or ulceration of full thickness dermis (middle layer of skin).
Acute radiation dermatitis

Chronic radiation dermatitis

Onset of chronic radiation dermatitis may occur from 15 days to 10 years or more after the beginning of radiation therapy. It is an extension of the acute process and involves further inflammatory changes in the skin.

Chronic radiation-induced changes in the skin are characterised by:

  • disappearance of follicular structures (pores)
  • increase in collagen and damage to elastic fibres in the dermis
  • fragile surface skin (epidermis)
  • telangiectasia (prominent blood vessels)

Secondary skin cancers may also result from repeated exposure to radiation therapy, most commonly basal cell carcinoma.

Chronic radiation dermatitis

Radiation recall

Radiation recall is rare. It occurs at sites of previous radiation therapy after a chemotherapy agent (e.g. methotrexate or etoposide) is given. The reaction may occur weeks to years after radiation.

Radiation recall ranges from sunburn-like erythema to necrosis, ulceration, and bleeding.

Risk factors for radiation dermatitis

Radiation-induced dermatitis is more likely to occur in patients with certain risk factors:

  • Poor nutrition
  • Pre-existing skin disease
  • Application of skin creams to exposed area immediately before treatment
  • Overlapping skin folds
  • Obesity
  • Prolonged or multiple procedures requiring radiation exposure
  • Total radiation doses of greater than 55 Gy, or large individual doses per fraction (greater than 3–4 Gy per dose)
  • Concurrent cetuximab therapy, in patients receiving radiation for head and neck malignancies.

Certain diseases and syndromes increase the risk of radiation dermatitis. These include:

General management of radiation dermatitis

Patients with acute radiation dermatitis should be carefully assessed.

  • Check that the radiation dose and distribution are correct
  • Consider discontinuing concomitant medication that may have contributed to the reaction.
  • Consider alternative explanations for the skin changes, such as contact dermatitis or infection.

Patients may wash the affected skin with a gentle non-soap cleanser and dry it with a soft, clean towel before each irradiation session. Emollients, moisturisers, gels, emulsions and dressings applied after treatment may reduce discomfort.

Topical corticosteroids may be prescribed for radiation dermatitis for 2 to 4 weeks. It is uncertain whether these are of benefit.

Patients receiving radiation therapy should be advised to avoid:

  • sun exposure by covering the treated area with protective clothing or SPF 50+ broad-spectrum sunscreen
  • topical skin irritants, such as perfumes, deodorants and alcohol-based lotions
  • scratching of the skin in the affected area.

Ask an online dermatologist now
Securely upload your symptoms and pictures using First Derm
(Sponsored content)

 

Related information

 

References:

  • J. Bernier, J. Bonner, J. B. Vermorken, RJ. Bensadoun et al. Consensus Guidelines for the Management of Radiation Dermatitis and Coexisting Acne-like Rash in Patients Receiving Radiotherapy plus EGFR Inhibitors for the Treatment of Squamous Cell Carcinoma. Ann Oncol 2008:19(1):142-149.
  • Feigh D, Baney T, Bruce S, et al. Evidence-Based Interventions for Radiation Dermatitis. Clin J Oncol Nurs 2011:15(5):481-492.
  • Hymes SR, Strom EA, Fife C. Radiation dermatitis: Clinical presentation, pathophysiology and treatment 2006. J Am Acad Dermatol 2006; 54:28-46..
  • Richardson J, Smith JE, McIntyre M, Thomas R, Pilkington K. Aloe vera for preventing radiation-induced skin reactions: A systematic literature review. Clin Oncol 2005;17:478-84.
  • Maddocks-Jennings W, Wilkinson JM, Shillington D. Novel approaches to radiotherapy-induced skin reactions: A literature review. Complement Ther Clin Pract 2005;11:224-31.
  • Salvo N, Barnes E, van Draanen J, Stacey E, Mitera G, Breen D et al. Prophylaxis and management of acute radiation-induced skin reactions: A systematic review of the literature. Current Oncology 2010; 17(4): 94-112.
  • Ryan JL. Ionizing Radiation: The Good, the Bad, and the Ugly. Journal of Investigative Dermatology (2012) 132, 985–993; doi:10.1038/ jid.2011.411

On DermNet NZ:

Other websites:

Books:

See the DermNet NZ bookstore